Texas, 2010

High Wind in Texas, January 6 to 7, 2010

January 6 to 7, 2010 · NWS MAF · 1 event in 1 county or zone

Cold air damming occurred along the eastern slopes of the Guadalupe Mountains as an arctic airmass settled into the region behind a strong cold front. A tight surface pressure gradient and surface pressure rises near or above 1 hpa per hour also contributed to strong northeast winds funneling through Guadalupe Pass for many hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air damming occurred along the eastern slopes of the Guadalupe Mountains as an arctic airmass settled into the region behind a strong cold front. A tight surface pressure gradient and surface pressure rises near or above 1 hpa per hour also contributed to strong northeast winds funneling through Guadalupe Pass for many hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 6, 10:24 PM MST, 45 minutes earlier.

Area forecast discussion, Jan 6, 10:24 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 PM CST WED JAN 6 2010

.DISCUSSION...
LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MVFR/IFR CEILINGS AND STRONG WINDS WILL IMPACT MOST OF THE
TERMINALS DURING THE OVERNIGHT HOURS.  A STRONG ARCTIC COLD FRONT
HAS PROGRESSED VERY QUICKLY TO THE SOUTH TONIGHT OVER WEST TEXAS...
WITH ASSOCIATED NORTH NORTHEAST GUSTS NEAR 35 KT.  THE STRONGEST
GUSTS ARE EXPECTED NEAR KINK FROM 06-08Z THIS MORNING...WHERE THEY
MAY BRIEFLY APPROACH 40 KT. FREEZING DRIZZLE MAY ALSO ACCOMPANY
THE FRONT...BUT WE ONLY FEEL CONFIDENT ENOUGH TO INCLUDE FREEZING
DRIZZLE AT KFST AROUND 07-09Z.  THIS WILL BE WATCHED CLOSELY
THROUGHOUT THE NIGHT...HOWEVER SINCE THERE IS A BRIEF POSSIBILITY
FOR THE OTHER TERMINALS TO EXPERIENCE FREEZING DRIZZLE. CONDITIONS
WILL BEGIN TO IMPROVE A COUPLE OF HOURS AFTER SUNRISE THURSDAY
MORNING FOR MOST OF THE TERMINALS...BUT MVFR CEILINGS ARE
EXPECTED TO CONTINUE THROUGH THE EARLY AFTERNOON HOURS AT KFST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...DENSE FOG ADVISORY UNTIL 8 AM MST THURSDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...DENSE FOG ADVISORY UNTIL 9 AM CST /8 AM MST/ THURSDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING UNTIL 11 AM MST THURSDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Jan 6, 1:46 PM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CST WED JAN 6 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
246 PM CST WED JAN 6 2010 /146 PM MST WED JAN 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHEAST WINDS OF 40 TO 45 MPH ARE EXPECTED IN GUADALUPE PASS
FOLLOWING THE PASSAGE OF AN ARCTIC FRONT TONIGHT. THESE STRONGER
WINDS WILL LIKELY PERSIST THROUGH THURSDAY MORNING AND A HIGH WIND
WARNING IS IN EFFECT FROM 11 PM MST TONIGHT UNTIL 11 AM MST THURSDAY.
WINDY CONDITIONS AND MUCH COLDER TEMPERATURES BEHIND THE COLD FRONT
WILL PRODUCE WIND CHILL READINGS IN THE SINGLE DIGITS ACROSS MOST
OF THE REGION TONIGHT AND THURSDAY MORNING.

PATCHY FREEZING DRIZZLE WILL BE POSSIBLE ACROSS THE PLAINS TONIGHT...
BUT THE EASTERN SLOPES OF THE GUADALUPE...DELAWARE...DAVIS AND
GLASS MOUNTAINS WILL BE MORE SUSCEPTIBLE TO ANY LIGHT ICE
ACCUMULATIONS LATE TONIGHT AND THURSDAY MORNING. THIS AREA CAN
ALSO EXPECT AREAS OF DENSE FOG TONIGHT WITH VISIBILITIES AT OR
BELOW ONE QUARTER OF A MILE. A DENSE FOG ADVISORY IS IN EFFECT
FROM MIDNIGHT CST UNTIL 9 AM CST THURSDAY. RESIDENTS IN AND NEAR
THE HIGHER TERRAIN WILL NEED TO KEEP ABREAST OF THE LATEST
FORECASTS FOR THE POSSIBILITY OF ACCUMULATING ICE TONIGHT AND
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS...THE
SOUTHEAST NEW MEXICO PLAINS AND THE PERMIAN BASIN THURSDAY EVENING
THROUGH FRIDAY.  AT THIS TIME...ANY ACCUMULATIONS ARE EXPECTED TO
REMAIN BELOW ONE INCH.  A VERY HARD FREEZE WILL OCCUR AREA-WIDE
BOTH FRIDAY AND SATURDAY MORNING WITH TEMPERATURES IN THE TEENS
AND TWENTIES FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 6, 11:09 PM MST to January 7, 1:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

Although there were only a few wind gusts, two occurrences of 59 MPH around 150 LST and another of 56 MPH at 251 LST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209605.